Typically, I post research reviews in HWAH, but today's report involves a degree of hypochondriasis which I deem too personal for the "professional" demeanor of HWAH.
The first article that I read this morning was a report on two case studies of young women who developed Parkinsonism (PD) after adalimumab (Humira) treatments (there was, of course, mention of a similar case associated with Infliximab (Remicade)). Wouldn't it be funny, I thought, if my Crohn's treatments lead me to develop the disease whose study launched my research career? I decided that it would be ironic, but not funny.
Naturally, only MRI scans and Unified Parkinson's Disease Rating Scale (UPDRS) scores were reported. No biomarkers, no longitudinal coverage. I do appreciate case studies and understand their valuable contribution to biomedical science, but it always bothers me that they feel so incomplete.
The causal relationship was primarily based on motor symptoms developing after 7 mos. (Case 1) or 11 mos. (Case 2) of Humira therapy. The cited Remicade case showed symptoms only 1 week following a first treatment. And though Parkinson's cannot be ruled out in the first two cases, many studies of early-onset PD are associated with the Parkin gene mutation, good response to levodopa therapy, and slower progression compared to late-onset PD. This suggests to me that since no biomarkers were reported in the current study, it is equally possible that early-onset PD was already en route to phenotype and possibly exacerbated by the TNFalpha blockers. In defense of this hypothesis, both case studies responded well to Carbidopa/levodopa.
Who says that only medical students get Medical Student Disease? With all the allergy symptoms that I've developed over the last six months, why not add potential PD to the list? Granted, I've been on Remicade for 18 mos. now with no perceivable motor impairments, but what's to say that it wont manifest later on? After all, my allergy symptoms were comparatively delayed. If I weren't moving and beginning graduate school in the next few months, I would drop Remicade and experiment with supplement and diet maintenance. The reason that this is a bad idea is that I will likely relapse as I have so often done on supplement and diet plans, make miserable the 22 hr. drive down to Southern Cal, and cause me to fail out of school within my first term. So plz, PD, stay away until I'm at least 60. Thx.
Ha AD, & Jankovic J (2011). Parkinsonism and dystonia associated with adalimumab. Movement disorders : official journal of the Movement Disorder Society PMID: 21495070